Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Blacksburg, VA

May 25, 2004Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 25, 2004, 3:01 AM EDT for Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 3:01 AM EDT (07:01 UTC)
Expired
May 25, 2004, 6:45 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1083 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 250701
FFWRNK
VAC185-251045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 AM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CONTINUED A

* FLASH FLOOD WARNING FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 645 AM EDT

* AT 255 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM THUNDERSTORMS WITH HEAVY RAINS. WIDESPREAD FLOODING 
WAS OCCURRING IN THE WESTERN PART OF COUNTY. RAINFALL AMOUNTS DURING 
THE PAST 6 HOURS WERE BETWEEN 4 AND 6 INCHES IN THE RICHLANDS
AND CEDAR BLUFF AREAS. A STATE OF EMERGENCY HAS BEEN DECLARED IN 
TAZEWELL COUNTY. A MOBILE HOME PARK WAS UNDER WATER NEAR THE 
RICHLANDS AREA. 

A FEW LIGHT TO MODERATE SHOWERS WILL TRAVEL ACROSS THE REGION
THIS MORNING. RAINFALL AMOUNTS FROM THESE STORMS WILL BE LESS THAN 
INCH. 

SIGNIFICANT FLOODING WILL CONTINUE ALONG THE CLINCH RIVER AND ITS 
TRIBUTARIES INTO THE EARLY DAYLIGHT HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3713 8184 3698 8175 3709 8132 3733 8134

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:55 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 24, 11:55 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 PM EDT MON MAY 24 2004

.DISCUSSION...
BASED ON BEHAVIOR OF CONVECTION PUSHING INTO WESTERN SECTIONS OF THE
FA...NOT REALLY EXPECTING IT TO DIE OUT AS S/WV MAKES ITS WAY ACROSS
THE FA TONIGHT.  ATMOS NOT STABILIZING VERY QUICKLY.  UPDATING FCST
TO KEEP POPS GOING ALL NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JDS
Hazardous weather outlook, May 24, 5:49 AM EDT, 21 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT MON MAY 24 2004

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-250946-
ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-
MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-
WYTHE VA-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.  LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME
STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-250946-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
549 AM EDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS MOST OF WESTERN AND CENTRAL
VIRGINIA...AS WELL AS THE FOOTHILLS AND PIEDMONT OF NORTHWEST NORTH
CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 25, 2:33 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 AM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0226 AM     FLASH FLOOD      RICHLANDS               37.10N 81.80W
05/25/2004                   TAZEWELL           VA   EMERGENCY MNGR

            A STATE OF EMERGENCY HAS BEEN DECLARED IN TAZEWELL
            COUNTY. WIDESPREAD FLOODING IN THE WESTERN PART OF
            COUNTY. MOBILE HOME PARK UNDER WATER WITH EVACUATIONS
            GOING ON THERE.

&&
2 MOBILE HOMES MISSING FROM MOBILE HOME PARK.  HIGHWAY 460 CLOSED
WEST AND EAST BOUND.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:11 AM EDTFlash Flood WarningRNKTazewell3 hr
May 25, 2:16 AM EDTSevere Thunderstorm WarningRNKCarroll44 min
May 25, 2:39 AM EDTSevere Thunderstorm WarningRNKFloyd51 min
May 25, 5:30 PM EDTSevere Thunderstorm WarningRNKGiles45 min
May 25, 6:01 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford44 min
May 25, 6:58 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell47 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.